Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 133, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 1997, 11:39 AM CDT for Wheeler County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 1997, 11:39 AM CDT (16:39 UTC)
- Expired
- Jul 22, 1997, 12:25 PM CDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Wheeler County, NE
The radar
The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 11:50 AM CDT | Hail 0.75 | Bartlett, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 221639 RRA SVRLBF NEC183-221725- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1139 AM CDT TUE JUL 22 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1225 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NEBRASKA ...NORTHEASTERN WHEELER COUNTY AT 1136 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 31 MILES SOUTH OF O NEILL OR 6 MILES NORTH OF BARTLETT MOVING SOUTHEAST AT 25 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR AND NORTH OF BARTLETT BY 1150 AM CDT IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG BUILDING. DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. BUTLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:54 AM CDT, 8 hours 45 minutes earlier.
Area forecast discussion, Jul 22, 2:54 AM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 254 AM CDT TUE JUL 22 1997 ...FORECAST PROBLEM WILL BE THUNDERSTORM CHANCES... MODELS SIMILAR WITH BROAD 500 RIDGE ACROSS MOST OF UNITED STATES WITH WEAK FLOW EXCEPT OVER EXTREME NORTHERN U.S. WITH RIDGE RUNNERS OVER DAKOTAS. SHORTWAVE OVER BAHA CALIFORNIA THAT HEADS NORTH BY 48 HOURS. BASICALLY...NORTH PLATTE CWA DOES NOT GET ANY EFFECTS FROM ANY SHORTWAVES AS SYSTEMS GO NORTH OR STAY WEST OF CWA. ONLY WEATHER MAKER AS RIDGE RUNNERS CONTINUE TO PASS WELL NORTH OF CWA INTO THE DAKOTAS AND MN. KLNX RADAR SHOWING ISOLATED THUNDERSTORM SOUTHWEST VTN AND WATER VAPOR IMAGERY SHOWING MONSOONAL MOISTURE HEADED EAST TOWARD CWA. WITH DARK AREA ALSO NEAR CWA IN WATER VAPOR...WHEN MONSOON MOISTURE HIT DARK AREA...ISOLATED SUPERCELL BLEW UP NORTH OF OGA LAST EVENING. FEEL WITH MONSOONAL MOISTURE NEAR LBF AND FACT THAT THUNDERSTORM IS GOING BY VTN...FEEL POPS CANNOT BE RULED OUT TODAY ACROSS LBF CWA EVEN WITH LACK OF SHORTWAVES. WASHED OUT SFC FRONT NEAR AREA AS HARD TO FIND IN 06Z ANALYSIS BUT THING FRONT IS BETWEEN BFF AND SNY AND JUST NORTH OF LBF. THIS FRONT SHOULD PROVIDE A FOCUSING MECHANISM AND THERE SHOULD BE A FEW OUTFLOW BOUNDARIES AROUND ALSO HELP FOCUS THUNDERSTORMS. AIRMASS ALSO UNSTABLE AND AGREE WITH SPC DISCUSSION. CAPE VALUES ALSO PROGGED TO BE IN 2000-3000 J/KG RANGE WITH 850 THTE RIDGE OVER CWA TODAY AND 700 THTE RIDGE OVER WESTERN NEBRASKA. THUNDERSTORMS WILL GET HARDER TO FORM AFTER TONIGHT AS 700 TEMPS WARM AND CAP GETS STRONGER. WILL GO CLOSE TO FWC FOR HIGHS AS CANNOT ARGUE WITH FWC VALUES SINCE I GET CLOSE TO THESE USING MY 850 MIXING DOWN TO SFC METHOD. GOING FORECAST LOOKS GOOD AND HAVE NO RECOMMENDATIONS. CCF LBF BB 089/064 092/066 093 702211 ANW BB 089/065 092/068 093 702222 OGA BB 090/064 093/066 093 702222 ONL BB 087/067 091/070 092 702222 IML BB 091/065 094/067 094 702222 BBW BB 088/064 091/066 092 702211 VTN BB 091/065 094/067 095 702222 MICHELS
In the hours before
Special weather statement, Jul 22, 7:21 AM CDT, 4 hours 18 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-241200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 721 AM CDT TUE JUL 22 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT ACROSS NORTH CENTRAL NEBRASKA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BY LATE AFTERNOON EAST OF A LINE FROM BROKEN BOW TO MERRIMAN. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REMAINDER OF THE AREA BUT ARE NOT EXPECTED TO REACH SEVERE LEVELS. WARM AIR AT THE MID LEVELS OF THE ATMOSPHERE WILL TEND TO INHIBIT THUNDERSTORM DEVELOPMENT WEST OF THE SLIGHT RISK AREA. A TROUGH OF LOW PRESSURE THOUGH ACROSS THE EASTERN PANHANDLE WILL TEND TO FOCUS THUNDERSTORM DEVELOPMENT OVER THE WESTERN OUTLOOK AREA...BUT THE WARM MID LEVELS WILL INHIBIT STRONG THUNDERSTORM DEVELOPMENT. IN THE SLIGHT RISK AREA...SLIGHTLY COOLER AIR AT THE MID LEVELS COMBINED WITH STRONG SURFACE HEATING WILL HELP FOR SCATTERED THUNDERSTORMS AND SOME OF THESE COULD BE SEVERE. THE PRIMARY THREAT WOULD BE LARGE HAIL AND HIGH WINDS. MICHELS
Local storm report, Jul 22, 7:58 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 AM CDT TUE JUL 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0748 AM 7 NW BREWSTER NE 0.88 INCH HAIL
07/22/97 BLAINE
SLMLocal storm report, Jul 22, 7:59 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 AM CDT TUE JUL 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
074,8 AM 7 NW BREWSTER NE 0.88 INCH HAIL
07/22/97 BLAINE
SLMSpecial weather statement, Jul 22, 11:03 AM CDT, 36 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-231200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1102 AM CDT (1002 AM MDT) TUE JUL 22 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA...AND ACROSS MOST OF THE OUTLOOK AREA BY EVENING... THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM THE SOUTH DAKOTA STATE LINE NORTH OF BASSETT TO BARTLETT...THROUGH EARLY AFTERNOON. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING EAST OF A LINE FROM RUSHVILLE TO OGALLALA TO HAYES CENTER. SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTH CENTRAL NEBRASKA THROUGH EARLY AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE VERY HEAVY RAIN...HOWEVER A FEW STORMS MAY HAVE TO POTENTIAL TO PRODUCE LARGE HAIL AS WELL. BY LATE AFTERNOON...A SLOW MOVING WARM FRONT WILL SLIDE NORTH TO A LINE FROM RUSHVILLE TO OGALLALA. ABUNDANT LOW LEVEL MOISTURE AND PLENTY OF SUNSHINE WILL FOCUS THUNDERSTORM DEVELOPMENT IN THIS AREA BY LATE AFTERNOON. ALTHOUGH WIDESPREAD THUNDERSTORM DEVELOPMENT IS NOT EXPECTED...A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. WITH PLENTY OF MOISTURE AVAILABLE IN THE ATMOSPHERE...VERY HEAVY RAIN IS POSSIBLE AS WELL. WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE IS EXPECTED TO LIMIT THUNDERSTORM DEVELOPMENT IN EXTREME SOUTHWEST NEBRASKA THROUGH THE EVENING. STOPPKOTTE
Local storm report, Jul 22, 11:26 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1130 AM CDT TUE JUL 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM 11 SW STUART NE 0.88 INCH HAIL
1030 AM 9 SW STUART NE 0.75 INCH HAIL
07/22/97 HOLT
KMBLocal storm report, Jul 22, 11:30 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1130 AM CDT TUE JUL 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM 11 SW STUART NE 0.88 INCH HAIL
1030 AM 9 SW STUART NE 0.75 INCH HAIL
07/22/97 HOLT
KMBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:06 PM CDT | Severe Thunderstorm Warning | LBF | Arthur | 64 min |
| Jul 21, 9:52 PM CDT | Severe Thunderstorm Warning | LBF | Arthur | 48 min |
| Jul 21, 10:10 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 60 min |
| Jul 22, 7:47 AM CDT | Severe Thunderstorm Warning | LBF | Blaine | 48 min |
| Jul 22, 10:14 AM CDT | Severe Thunderstorm Warning | LBF | Holt | 46 min |
| Jul 22, 4:29 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 61 min |
| Jul 22, 5:31 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 59 min |
| Jul 22, 6:02 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 63 min |
| Jul 22, 6:23 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.